Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 19, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at May 1, 2018, 1:59 PM MDT for El Paso County, Hudspeth County, Texas; 7 counties in New Mexico. It took effect at May 2, 2018, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2018, 1:59 PM MDT (19:59 UTC)
- In effect from
- May 2, 2018, 1:00 PM MDT
- Expired
- May 2, 2018, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2787 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
990 WWUS84 KEPZ 011959 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 159 PM MDT Tue May 1 2018 ...CRITICAL FIRE CONDITIONS THROUGH THIS AFTERNOON AND WEDNESDAY... .A strong spring storm system moving through the Great Basin, will generate another round of gusty southwest winds area wide this afternoon and early evening. This system will produce minimum relative humidities down to the single digits particularly below 7500 feet. Very low fuel moistures are in place and very high to extreme fire dangers are expected. These conditions will continue through mid week, with critical fire conditions expected into Wednesday for most areas. NMZ111-112-TXZ055-056-020400- /O.UPG.KEPZ.FW.A.0017.180502T1900Z-180503T0100Z/ /O.NEW.KEPZ.FW.W.0019.180502T1900Z-180503T0200Z/ /O.CON.KEPZ.FW.W.0018.000000T0000Z-180502T0200Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 159 PM MDT Tue May 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR HIGH WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 055, 056, 111, AND 112... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT WEDNESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from 1 PM to 8 PM MDT Wednesday. The Fire Weather Watch is no longer in effect. * WIND...Southwest 20 to 30 mph with gusts to 40 mph or higher today and southwest at 25 to 35 mph with gusts over 45 mph Wednesday. * HUMIDITY...7 to 12 percent. * The highest risk on Wednesday is along and south of a line from Alamogordo to Lordsburg. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor building is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NMZ110-113-020200- /O.CON.KEPZ.FW.W.0018.000000T0000Z-180502T0200Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- 159 PM MDT Tue May 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR HIGH WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 110 AND 113... * WIND...Southwest 20 to 35 mph with gusts to 45 mph. * HUMIDITY...7 to 12 percent mainly below 7500 feet in elevation. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor building is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
2 follow-up statements
854 WWUS84 KEPZ 020146 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 746 PM MDT Tue May 1 2018 ...CRITICAL FIRE WEATHER CONDITIONS WILL RETURN WEDNESDAY AFTERNOON AND EARLY EVENING... .A strong spring storm system moving through the Great Basin, will generate another round of gusty southwest winds area wide Wednesday afternoon and early evening. This system will produce minimum relative humidities down below 15% particularly below 7500 feet. Very low fuel moistures are in place and very high to extreme fire dangers are expected. NMZ111-112-TXZ055-056-021415- /O.EXP.KEPZ.FW.W.0018.000000T0000Z-180502T0200Z/ /O.CON.KEPZ.FW.W.0019.180502T1900Z-180503T0200Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 746 PM MDT Tue May 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT WEDNESDAY FOR LOW HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER ZONES 055, 056, 111, AND 112... ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT TUESDAY EVENING FOR LOW HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER ZONES 055, 056, 111, AND 112... * WIND...Southwest 20 to 30 mph with gusts to 40 mph or higher today and southwest at 25 to 35 mph with gusts over 45 mph Wednesday. * HUMIDITY...7 to 12 percent. * HIGHEST RISK on Wednesday is along and south of a line from Alamogordo to Lordsburg. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor building is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NMZ110-113-020300- /O.EXP.KEPZ.FW.W.0018.000000T0000Z-180502T0200Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- 746 PM MDT Tue May 1 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR LOW HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER ZONES 110 AND 113... RELATIVE HUMIDITIES ARE NOW ABOVE 15%. $$
617 WWUS84 KEPZ 021302 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 702 AM MDT Wed May 2 2018 ...CRITICAL FIRE WEATHER CONDITIONS WILL RETURN THIS AFTERNOON AND EARLY EVENING... .A strong spring storm system moving through the Great Basin, will generate another round of gusty southwest winds area wide this afternoon and early evening. This system will produce minimum relative humidities down below 15% particularly below 7500 feet. Very low fuel moistures are in place and very high to extreme fire dangers are expected. NMZ111-112-TXZ055-056-030200- /O.CON.KEPZ.FW.W.0019.180502T1900Z-180503T0200Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 702 AM MDT Wed May 2 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR LOW HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER ZONES 055, 056, 111, AND 112... * WIND...Southwest at 25 to 35 mph with gusts over 45 mph. * HUMIDITY...7 to 15 percent. * HIGHEST RISK...along and south of a line from Alamogordo to Lordsburg. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor building is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 1, 3:16 AM MDT, 10 hours 43 minutes earlier.
Area forecast discussion, May 1, 3:16 AM MDT, 10 hours 43 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
316 AM MDT Tue May 1 2018
.SYNOPSIS...
An upper disturbance moving into the western United States will
combine with a deep surface low to the northeast to bring windy
conditions across southern New Mexico and west Texas today and
again on Wednesday. A cold front will also move across the region
causing cooler below normal temperatures on Thursday. High
pressure will combine with westerly winds aloft to produce warmer
dry conditions this coming weekend.
&&
.DISCUSSION...
Deep positively tilted upper trough was aligned from Montana
through central California early this morning causing rather
strong height/pressure gradients and southwesterly winds aloft
across New Mexico and west Texas. By late this afternoon a closed
low will have developed over southern California while to the
east downslope winds will sustain surface troughing through
eastern New Mexico. Inflow of warm dry air via deep west to
southwest winds will combine with diurnal warming to result in dry
lapse rates from the surface to around 600 mb. Thus overall
scenario will favor another windy day across the region. Wind
speeds should attain advisory criteria over the New Mexico boot
heel this afternoon with wind speeds expected to be below
advisory levels most other locations.
Upper low will drift slowly east into Arizona tonight with
dynamic cooling aloft making air mass weakly unstable over far
western zones. In addition most of the cwa will be located in
right rear quadrant of 120 kt jet streak to the northeast.
Moisture will be sparse but these factors may support convection
over the Gila Wilderness area where upward motion will be enhanced
by high terrain.
On Wednesday and Wednesday night/early Thursday the upper low
lifts slowly to the northeast into southwest Colorado while
southern extension of associated trough hangs back through Arizona
and Baja. These trends will further strengthen gradients while
dynamics supplement downslope winds causing lee cyclone and
associated troughing to further deepen. Thus winds should should
further increase Wednesday as cooling aloft and diurnal warming
result in very high mixing heights to 500 mb by late tomorrow
afternoon. At moment expect wind speeds exceeding advisory levels
across southern zones and the Sacramento Mountains on Wednesday
afternoon and early evening.
Upper low and lee cyclone move further to the northeast Wednesday
night and Thursday with an attendant cold front moving across the
CWA. Consequently winds should diminish by Thursday with
afternoon high temperatures falling around 5 to 10 degrees below
normal. Thursday and Friday trailing upper trough will move across
New Mexico and west Texas over high pressure at the surface with
models showing little or no rainfall with this situation. Thus
expect dry weather during this time.
Short wave ridge aloft moves across the CWA Saturday and Sunday
sustaining dry weather with warming temperatures. On Monday
the models move a short wave trough across the region with the GFS
producing widespread rainfall while the ECMWF is mostly dry.
Given the usual long range wet bias of the GFS will keep area rain
free on Monday.
&&
.AVIATION...valid 01/12z-02/12z.
Through 06z mostly vfr conditions with a few areas of 1-3 mile
visibility in blowing dust. Skies mostly SCT100 BKN250. Surface
winds gusting around 40 kt between 18z and 03z with moderate of
greater turbulence over a few areas especially across the
mountains and along eastern slopes. After 06z isolated areas of
mvfr conditions in showers and thunderstorms mainly over the Gila
Wilderness region.
&&
.FIRE WEATHER...
An upper disturbance moving into the western United States will
combine with a deep surface low to the northeast to bring windy
conditions across southern New Mexico and west Texas today and
again on Wednesday. Winds gusting around 40 mph today and around
50 mph Wednesday will result in high end Red Flag conditions in
the afternoon and early evening today and Wednesday. There will
also be a few thunderstorms around the Gila Wilderness area late
tonight and Wednesday. A cold front will also move across the
region causing cooler below normal temperatures on Thursday. High
pressure will combine with westerly winds aloft to produce warmer
dry conditions this coming weekend. Thus no critical fire weather
conditions expected Thursday through Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 85 61 80 54 / 0 0 0 0
Sierra Blanca 86 59 81 51 / 0 0 0 0
Las Cruces 82 54 76 45 / 0 0 0 0
Alamogordo 81 55 77 47 / 0 0 0 0
Cloudcroft 59 40 55 33 / 0 0 0 0
Truth or Consequences 80 54 73 44 / 0 0 0 0
Silver City 72 44 65 37 / 0 20 20 0
Deming 82 51 75 41 / 0 0 0 0
Lordsburg 80 48 73 41 / 0 0 0 0
West El Paso Metro 84 60 79 53 / 0 0 0 0
Dell City 86 55 83 50 / 0 0 0 0
Fort Hancock 89 62 84 53 / 0 0 0 0
Loma Linda 81 57 76 48 / 0 0 0 0
Fabens 87 59 83 51 / 0 0 0 0
Santa Teresa 84 57 79 49 / 0 0 0 0
White Sands HQ 82 58 77 49 / 0 0 0 0
Jornada Range 82 53 76 43 / 0 0 0 0
Hatch 83 53 76 43 / 0 0 0 0
Columbus 83 53 78 44 / 0 0 0 0
Orogrande 83 58 78 50 / 0 0 0 0
Mayhill 68 46 65 39 / 0 0 0 0
Mescalero 66 45 63 38 / 0 0 0 0
Timberon 66 44 63 38 / 0 0 0 0
Winston 71 41 65 33 / 0 0 20 0
Hillsboro 77 48 70 39 / 0 0 10 0
Spaceport 80 52 74 44 / 0 0 0 0
Lake Roberts 70 38 63 31 / 0 30 20 0
Hurley 75 44 67 35 / 0 10 10 0
Cliff 78 43 70 35 / 0 30 20 0
Mule Creek 75 43 67 38 / 0 40 20 0
Faywood 76 46 69 38 / 0 10 10 0
Animas 80 48 74 41 / 0 0 0 0
Hachita 81 48 75 41 / 0 0 0 0
Antelope Wells 80 47 75 41 / 0 0 0 0
Cloverdale 75 45 69 39 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 1 PM this afternoon to 8 PM MDT this
evening for NMZ110>113.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for NMZ111-112.
Wind Advisory from 2 PM to 9 PM MDT Wednesday for NMZ404>407-410-
411-413>417.
Wind Advisory from noon today to 6 PM MDT this evening for
NMZ405-406.
TX...Red Flag Warning from 1 PM this afternoon to 8 PM MDT this
evening for TXZ055-056.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for TXZ055-056.
Wind Advisory from 2 PM to 9 PM MDT Wednesday for TXZ418>421.
&&
05 RogashHazardous weather outlook, May 1, 5:21 AM MDT, 8 hours 38 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 521 AM MDT Tue May 01 2018 NMZ401-404>407-409>413-417-TXZ418>424-021200- Upper Gila River Valley-Southwest Desert/Lower Gila River Valley- Lowlands of the Bootheel-Uplands of the Bootheel- Southwest Desert/Mimbres Basin-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 521 AM MDT Tue May 01 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight. Winds will gust around 40 mph this afternoon and early evening. Motorists may experience slight difficulty in vehicle handling. Patchy blowing dust also likely with local visibilities dropping to 3 miles or lower. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Windy again Wednesday with winds gusting around 50 mph. Blowing dust may be more extensive and local visibilities may drop below 1 mile over a few areas. No hazardous weather is forecast Thursday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NMZ402-403-408-414>416-021200- Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Eastern Black Range Foothills- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- 421 AM MDT Mon Apr 30 2018 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest New Mexico. .DAY ONE...Today and Tonight. Winds gusting around 40 mph this afternoon and early evening. Motorists may experience slight difficulty in vehicle handling. A few showers and thunderstorms will occur over the Gila Wilderness area tonight with several storms producing brief heavy rains and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Windy again Wednesday with winds gusting around 50 mph. A few showers and thunderstorms will occur over the Gila Wilderness area on Wednesday with several storms producing brief heavy rains and wind gusts to 50 mph. No hazardous weather is expected the rest of the period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Rogash
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:49 AM MDT | Wind Advisory | EPZ | El Paso, Hudspeth | 41 hr |
| May 1, 3:49 AM MDT | Wind Advisory | EPZ | Grant, Hidalgo | 14 hr |
Nearby
Red Flag Warnings in New Mexico, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.